Alert archive / Illinois / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 88, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at May 30, 2004, 5:40 PM CDT for Douglas County, Edgar County, Illinois. It was in force for 65 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 30, 2004, 5:40 PM CDT (22:40 UTC)
- Expired
- May 30, 2004, 6:45 PM CDT
- In force
- 65 min
- Issued by
- NWS Lincoln, IL
- Area
- Counties, with a storm outline in the text
Counties Douglas County, IL, Edgar County, IL
The radar
The Lincoln radar (KILX), 129 km from the middle of the area, began a volume at 22:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 30, 6:00 PM CDT | TSTM WND DMG | Se Paris, IL | 3 FOOT DIAMETER TREES DOWN, AND POWER POLES DOWN, ALONG ROAD BETWEEN PARIS AND TERRE HAUTE. |
| May 30, 6:00 PM CDT | TSTM WND DMG | Se Paris, IL | 3 FOOT DIAMETER TREES DOWN, AND POWER POLES DOWN, ALONG ROAD BETWEEN PARIS AND TERRE HAUTE. |
| May 30, 6:30 PM CDT | HAIL 2 | 2 S Paris, IL | |
| May 30, 6:30 PM CDT | HAIL 2 | 2 S Paris, IL | |
| May 30, 6:30 PM CDT | HAIL 2 | 2 S Paris, IL | |
| May 30, 6:30 PM CDT | HAIL 2 | 2 S Paris, IL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 20 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 30, 11:50 AM CDT | Tornado Watch | SPC | 7 hr |
| May 30, 1:05 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 10.7 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1629 J/kg
- Mixed-layer CIN
- -53 J/kg
- Mixed-layer LCL
- 569 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 201 m²/s²
- 0-3 km storm-relative helicity
- 177 m²/s²
- Significant tornado parameter
- 1.4
- Supercell composite
- 8.9
The text
As transmitted, in the capitals the NWS used until 2016.
387
WUUS53 KILX 302240
SVRILX
ILC041-045-302345-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
539 PM CDT SUN MAY 30 2004
THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EDGAR COUNTY IN EAST CENTRAL ILLINOIS
DOUGLAS COUNTY IN EAST CENTRAL ILLINOIS
* UNTIL 645 PM CDT
* AT 539 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER HINDSBORO...OR ABOUT 14 MILES SOUTHEAST OF
TUSCOLA...MOVING NORTHEAST AT 35 MPH.
ANOTHER SEVERE THUNDERSTORM WAS NEAR REGMON...MOVING NORTHEAST
AT 35 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
NEWMAN
HUME
CHRISMAN
THIS STORM IS CAPABLE OF PRODUCING WINDS IN EXCESS OF 60 MPH...
DAMAGING HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. TAKE
SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.
REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE
NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER
SERVICE. STAY TUNED FOR LATER STATEMENTS.
LAT...LON 3966 8817 3967 8797 3953 8792 3957 8766
3988 8758 3988 8817
$$
GOETSCHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 2:45 PM CDT, 2 hours 55 minutes earlier.
Area forecast discussion, May 30, 2:45 PM CDT, 2 hours 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 245 PM CDT SUN MAY 30 2004 .DISCUSSION...MAIN FORECAST CHALLENGES INCLUDE SVR STORMS EARLY TNT AND PRECIP CHANCES WITH UPPER LOW THRU WEDNESDAY. MODELS FAIRLY SIMILAR IN EVOLUTION OF UPPER SYSTEM OVER THE GREAT LAKES EARLY THIS WEEK. SOME MINOR TIMING DIFFERENCES WITH FROPA THIS EVENING AND OVERNIGHT ACRS THE FCST AREA BUT THOSE ARE MINOR. ETA MODEL USED WITH THIS FCST PACKAGE WITH A BLEND OF THE GFS ENSEMBLE AND EURO MODEL FOR DAYS 4 THRU 7. WL ADD A FLOOD WATCH FOR OUR SE THIRD AS THIS AREA RECEIVED TORRENTIAL RAINS SVL DAYS AGO AND FFG THE LOWEST IN THIS AREA. SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT... OUTFLOW BOUNDARY FROM MORNING CONVECTION CLEARLY EVIDENT ON VISIBLE SATELLITE LOOP...MAKING ITS WAY NORTH NOW AS NEXT BATCH OF SEVERE CONVECTION MAKES ITS WAY INTO WEST CENTRL IL. WIND PROFILE ALONG AND NORTH OF BNDRY VERY CONDUCIVE TO UPDRAFT ROTATION WITH WINDS MORE UNIDIRECTIONAL SOUTH OF MESOSCALE BNDRY. WL KEEP LIKELY POPS GOING MOST AREAS WITH THE NW PRECIP ENDING LATER THIS EVENING WHILE STORM CHANCES REMAIN ACRS THE SOUTHEAST UNTIL ABOUT 06Z. WINDS TO TURN MORE SW AND WEST TNT AS BNDRY SHIFTS EAST WITH SOME LOW AND MID LVL DRYING INDICATED ON SOUNDINGS AND TIME HEIGHT CROSS SECTIONS AFTR MIDNIGHT. UPPER LOW TO SETTLE ACRS THE REGION STARTING ON MONDAY WITH DAILY CHANCES FOR MAINLY AFTN AND EVENING CONVECTION WITH LI/S AROUND -3 AND TOTAL TOTALS IN THE MID 50S INDICATIVE OF THE AMOUNT OF COLD AIR ALOFT WITH THIS FEATURE. AS UPPER LOW SLOWLY FILLS...TEMPS ALOFT WILL SLOWLY WARM WITH LOW LVL LAPSE RATES NOT AS STEEP AS WE HEAD INTO MID WEEK. LONG TERM...WEDNESDAY THROUGH SUNDAY... NW FLOW PATTERN TO PREVAIL DURING THE SECOND HALF OF THE WEEK AS UPPER LOW WEAKENS TO OUR EAST. SVL WEAK SHORTWAVES EMBEDDED IN NW FLOW WITH STRONGEST CENTER OF CURRENT ON ENSEMBLES FROM CNTRL PLAINS INTO THE LOWER OHIO VALLEY SUGGESTING ANY MCS ACTIVITY SHOULD STAY TO OUR SOUTH. WL KEEP DRY FCST GOING IN EXTENDED. && .ILX WATCHES/WARNINGS/ADVISORIES... IL...FLOOD WATCH UNTIL 400 AM CDT FOR AREAS ALONG AND SOUTH OF A SHELBYVILLE TO PARIS LINE. && SMITH
Hazardous weather outlook, May 30, 11:27 AM CDT, 6 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 1127 AM CDT SUN MAY 30 2004 ILZ027>031-036>038-040>057-061>063-066>068-071>073-311100- CASS-CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND- DE WITT-DOUGLAS-EDGAR-EFFINGHAM-FULTON-JASPER-KNOX-LAWRENCE-LOGAN- MACON-MARSHALL-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-PIATT- RICHLAND-SANGAMON-SCHUYLER-SCOTT-SHELBY-STARK-TAZEWELL-VERMILION- WOODFORD- INCLUDING THE CITIES OF...BLOOMINGTON...CHAMPAIGN...DANVILLE... DECATUR...EFFINGHAM...FLORA...GALESBURG...HAVANA...JACKSONVILLE... LAWRENCEVILLE...LINCOLN...MATTOON...PEORIA...SHELBYVILLE... SPRINGFIELD AND TAYLORVILLE 1128 AM CDT SUN MAY 30 2004 ...THERE IS A HIGH RISK OF A SEVERE WEATHER OUTBREAK THIS AFTERNOON INTO THIS EVENING WITH THE POTENTIAL FOR SIGNIFICANT LONG-TRACKED TORNADOES... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT AFTER SCATTERED THUNDERSTORMS DEPART THE AREA THIS MORNING...MORE THUNDERSTORMS WILL DEVELOP BY MID-AFTERNOON AND LAST INTO THE EVENING HOURS. MANY OF THESE STORMS WILL BE SEVERE...PRODUCING VERY LARGE HAIL AND DAMAGING WINDS. THE POTENTIAL ALSO EXISTS FOR TORNADOES...A FEW OF WHICH MAY BE LARGE AND PRODUCE LONG DAMAGE TRACKS. THE TIME FRAME FOR THE MOST INTENSE THUNDERSTORMS WILL BE FROM AROUND 2 PM UNTIL 8 PM. AFTER THAT...THE STORMS ARE EXPECTED TO EVOLVE INTO A SEVERE SQUALL LINE OVER THE EASTERN HALF OF THE AREA...PRODUCING MAINLY DAMAGING WINDS. MOST OF THE SEVERE WEATHER SHOULD MOVE EAST INTO INDIANA BY MIDNIGHT. TORRENTIAL RAINFALL WILL ACCOMPANY SOME OF THE STORMS. SINCE THE GROUND IS STILL SATURATED FROM PREVIOUS RAINFALL OVER SOUTHEASTERN ILLINOIS...FLASH FLOOD CONDITIONS MAY RETURN TO THAT PORTION OF THE AREA IN ADDITION TO THE SEVERE THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A DISTURBANCE IN THE UPPER ATMOSPHERE WILL LINGER OVER THE GREAT LAKES MONDAY THROUGH WEDNESDAY...LEADING TO A CHANCE FOR AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION WILL BE REQUIRED THIS AFTERNOON AND TONIGHT FROM AROUND 2 PM UNTIL MIDNIGHT. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT: HTTP://WWW.CRH.NOAA.GOV/ILX. THIS ADDRESS IS ALL IN LOWER CASE. BYRD
In the hours before
Local storm report, May 30, 5:17 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
517 PM CDT SUN MAY 30 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0445 PM FLASH FLOOD GILSON 40.87N 90.20W
05/30/2004 KNOX IL LAW ENFORCEMENT
ON IL-97 AND COUNTY ROAD 5. FROM SHERIFF.
0445 PM TORNADO 4 SW SECOR 40.70N 89.19W
05/30/2004 WOODFORD IL AMATEUR RADIO
&&
GEELHARTLocal storm report, May 30, 5:20 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
520 PM CDT SUN MAY 30 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0445 PM HAIL 3 ENE METAMORA 40.81N 89.31W
05/30/2004 1.75 INCH WOODFORD IL AMATEUR RADIO
GOLFBALL SIZE HAIL.
&&
GEELHARTLocal storm report, May 30, 5:26 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
526 PM CDT SUN MAY 30 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0445 PM HAIL WASHINGTON 40.70N 89.44W
05/30/2004 1.25 INCH TAZEWELL IL CO-OP OBSERVER
DENTS IN CARS. REPORTED BY SWOP OBSERVER.
0521 PM HAIL HAVANA 40.30N 90.06W
05/30/2004 0.75 INCH MASON IL LAW ENFORCEMENT
REPORTED BY HAVANA POLICE.
0521 PM TSTM WND DMG HAVANA 40.30N 90.06W
05/30/2004 MASON IL LAW ENFORCEMENT
ROAD SIGN DOWN. MOTORCYCLES BLOWN OFF THE ROAD. REPORTED
BY HAVANA POLICE.
&&
GEELHARTLocal storm report, May 30, 5:27 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
527 PM CDT SUN MAY 30 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0527 PM TORNADO 2 NE SECOR 40.76N 89.11W
05/30/2004 WOODFORD IL AMATEUR RADIO
INCREASING IN SIZE, BUILDINGS DAMAGED.
&&
GEELHARTLocal storm report, May 30, 5:33 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
533 PM CDT SUN MAY 30 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0530 PM TSTM WND GST PEORIA 40.74N 89.61W
05/30/2004 60 MPH PEORIA IL CO-OP OBSERVER
MEASURED GUST REPORTED BY SWOP OBSERVER.
0531 PM TORNADO 1 N WASHINGTON 40.71N 89.44W
05/30/2004 TAZEWELL IL AMATEUR RADIO
&&
GEELHARTLocal storm report, May 30, 5:37 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
537 PM CDT SUN MAY 30 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0536 PM HAIL DELAVAN 40.37N 89.54W
05/30/2004 2.75 INCH TAZEWELL IL AMATEUR RADIO
REPORTED ON TOWN LINE RD SOUTH OF DELAVAN.
&&
GEELHARTThe office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 8:51 AM CDT | Severe Thunderstorm Warning | ILX | Fulton, Peoria, Tazewell | 39 min |
| May 30, 9:01 AM CDT | Severe Thunderstorm Warning | ILX | Stark | 44 min |
| May 30, 9:06 AM CDT | Flash Flood Warning | ILX | Knox, Stark | 6 hr |
| May 30, 9:27 AM CDT | Severe Thunderstorm Warning | ILX | Peoria, Tazewell, Woodford | 48 min |
| May 30, 9:34 AM CDT | Flash Flood Warning | ILX | Peoria, Tazewell | 6 hr |
| May 30, 9:46 AM CDT | Tornado Warning | ILX | Tazewell, Woodford | 59 min |
| May 30, 9:52 AM CDT | Flash Flood Warning | ILX | Marshall, Woodford | 6 hr |
| May 30, 10:27 AM CDT | Flash Flood Warning | ILX | McLean | 6 hr |
| May 30, 11:06 AM CDT | Severe Thunderstorm Warning | ILX | DeWitt, McLean | 39 min |
| May 30, 11:10 AM CDT | Severe Thunderstorm Warning | ILX | Logan, Macon | 50 min |
| May 30, 3:45 PM CDT | Tornado Warning | ILX | Fulton, Knox | 60 min |
| May 30, 4:09 PM CDT | Tornado Warning | ILX | Schuyler | 66 min |
| May 30, 4:21 PM CDT | Flash Flood Warning | ILX | Knox | 6 hr |
| May 30, 4:28 PM CDT | Severe Thunderstorm Warning | ILX | Peoria, Stark | 62 min |
| May 30, 4:29 PM CDT | Tornado Warning | ILX | Peoria, Stark | 61 min |
| May 30, 4:34 PM CDT | Flash Flood Warning | ILX | Fulton, Schuyler | 6 hr |
| May 30, 4:36 PM CDT | Tornado Warning | ILX | Tazewell, Woodford | 54 min |
| May 30, 4:40 PM CDT | Flash Flood Warning | ILX | Peoria, Stark | 6 hr |
| May 30, 4:43 PM CDT | Tornado Warning | ILX | Fulton, Knox | 62 min |
| May 30, 4:49 PM CDT | Severe Thunderstorm Warning | ILX | Menard | 56 min |
| May 30, 4:59 PM CDT | Tornado Warning | ILX | Cass, Mason | 61 min |
| May 30, 5:06 PM CDT | Tornado Warning | ILX | Shelby | 54 min |
| May 30, 5:10 PM CDT | Tornado Warning | ILX | Marshall | 65 min |
| May 30, 5:19 PM CDT | Tornado Warning | ILX | Woodford | 56 min |
| May 30, 5:24 PM CDT | Flash Flood Warning | ILX | Marshall, Woodford | 6 hr |
| May 30, 5:25 PM CDT | Tornado Warning | ILX | Clark, Crawford, Cumberland, Jasper | 65 min |
| May 30, 5:30 PM CDT | Flash Flood Warning | ILX | Tazewell | 6 hr |
| May 30, 5:31 PM CDT | Tornado Warning | ILX | Effingham, Logan, Shelby, Tazewell | 59 min |
| May 30, 5:34 PM CDT | Flash Flood Warning | ILX | Effingham, Shelby | 6 hr |
| May 30, 5:44 PM CDT | Tornado Warning | ILX | Logan, Tazewell | 46 min |
| May 30, 5:54 PM CDT | Severe Thunderstorm Warning | ILX | DeWitt, Macon, Piatt | 51 min |
| May 30, 6:03 PM CDT | Tornado Warning | ILX | McLean | 57 min |
| May 30, 6:09 PM CDT | Tornado Warning | ILX | Edgar | 66 min |
| May 30, 6:12 PM CDT | Tornado Warning | ILX | DeWitt | 63 min |
| May 30, 6:16 PM CDT | Tornado Warning | ILX | Coles | 59 min |
| May 30, 6:21 PM CDT | Severe Thunderstorm Warning | ILX | Champaign | 69 min |
| May 30, 6:24 PM CDT | Tornado Warning | ILX | Cumberland, Effingham, Jasper | 66 min |
| May 30, 6:36 PM CDT | Tornado Warning | ILX | Clark | 54 min |
| May 30, 6:49 PM CDT | Severe Thunderstorm Warning | ILX | Piatt | 56 min |
| May 30, 6:57 PM CDT | Tornado Warning | ILX | Champaign, Piatt | 63 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.